Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 16, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 2, 2009, 6:30 PM CDT for Gove County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2009, 6:30 PM CDT (23:30 UTC)
- Expired
- Aug 3, 2009, 12:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Gove County, KS
The radar
The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 10:00 PM CDT | FLASH FLOOD | 5 Se Grinnell, KS | BIG CREEK FLOODED WITH WATER 40 TO 50 FEET WIDE ACROSS COUNTY ROAD 36 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 210 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1486 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 022330 FFWGLD KSC063-030530- /O.NEW.KGLD.FF.W.0016.090802T2330Z-090803T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 630 PM CDT SUN AUG 2 2009 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL GOVE COUNTY IN WEST CENTRAL KANSAS... THIS INCLUDES THE CITY OF GOVE... * UNTIL 1230 AM CDT * AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GOODLAND. && LAT...LON 3908 10076 3907 10040 3879 10039 3880 10075 $$ FOLTZ
3 follow-up statements
000 WGUS73 KGLD 030217 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 917 PM CDT SUN AUG 2 2009 KSC063-030530- /O.CON.KGLD.FF.W.0016.000000T0000Z-090803T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GOVE KS- 917 PM CDT SUN AUG 2 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR CENTRAL GOVE COUNTY... AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED 4 TO 6 INCHES OF PRECIPITATION HAD FALLEN OVER PORTIONS OF GOVE COUNTY THIS EVENING. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GOVE PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3908 10076 3907 10040 3879 10039 3880 10075 $$ FOLTZ
000 WGUS73 KGLD 030352 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1052 PM CDT SUN AUG 2 2009 KSC063-030530- /O.CON.KGLD.FF.W.0016.000000T0000Z-090803T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GOVE KS- 1052 PM CDT SUN AUG 2 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR CENTRAL GOVE COUNTY... AT 1000 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING OVER THE WARNED AREA. BIG CREEK WAS FLOODED APPROXIMATELY 5 MILES SOUTHEAST OF GRINNELL CAUSING COUNTY ROAD 36 TO BECOME IMPASSIBLE. ADDITIONAL FLOODING IS LIKELY OCCURRING OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GOVE PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. && LAT...LON 3908 10076 3907 10040 3879 10039 3880 10075 $$ FOLTZ
000 WGUS73 KGLD 030526 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1226 AM CDT MON AUG 3 2009 KSC063-030536- /O.EXP.KGLD.FF.W.0016.000000T0000Z-090803T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GOVE KS- 1226 AM CDT MON AUG 3 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1230 AM CDT FOR CENTRAL GOVE COUNTY... NO ADDITIONAL FLASH FLOOD REPORTS HAVE BEEN RECEIVED. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3908 10076 3907 10040 3879 10039 3880 10075 $$ BULLER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 4:29 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Aug 2, 4:29 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 329 PM MDT SUN AUG 2 2009 .DISCUSSION... 308 PM MDT SUN AUG 2 2009 SHORT TERM FORECAST CONCERNS ARE POSSIBILITY OF THUNDERSTORMS OVERNIGHT AND HEAT TOMORROW. LONGER TERM CONCERNS ARE POSSIBILITY OF THUNDERSTORMS EACH DAY FROM THE MIDDLE THROUGH THE END OF NEXT WEEK. EXPECT A FEW STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING WITH GOOD HEATING AND DEWPOINTS IN THE 60S AHEAD OF A SURFACE TROUGH MIGRATING EASTWARD ACROSS THE FORECAST AREA. NEAR SURFACE SOUTHWEST FLOW WITH AN AMPLIFYING RIDGE ALOFT WILL LEAD TO TEMPERATURES RANGING FROM THE MID 90S TO THE LOW TRIPLE DIGITS ACROSS THE FORECAST AREA ON MONDAY. THE NAM AND GFS ARE SHOWING SOME DIFFERENCES ON TUESDAY AND TUESDAY NIGHT IN THE PLACEMENT OF POPS AND THE AMOUNT OF COOL-DOWN FOLLOWING A COLDFRONT ACROSS THE AREA DURING THE EARLY MORNING HOURS ON TUESDAY. THE NAM HAS THIS FEATURE MORE SHARPLY DEFINED AND FURTHER TO THE SOUTH THAN THE GFS. FEEL THE LIKELY SOLUTION IS SOMEWHERE BETWEEN THE TWO...SO HAVE SPLIT THE DIFFERENCE ON TEMPERATURES AND AS A RESULT HAVE KEPT A MENTION OF PRECIPITATION OUT OF THE AREA UNTIL TUESDAY EVENING AS THERE IS A POSSIBILITY OF THE BOUNDARY RETURNING NORTHWARD AND AIDING IN THE PRODUCTION OF SOME ISOLATED THUNDERSTORMS. EXPECT SOME KIND OF ISOLATED TO WIDELY SCATTERED MAINLY EVENING THUNDERSTORMS EACH DAY ACROSS THE FORECAST AREA DURING THE LATTER HALF OF NEXT WEEK AND INTO THE WEEKEND AS SEVERAL WAVES MOVE THROUGH THE UPPER FLOW ALOFT AND THE RIDGE FLATTENS AND IS SHUNTED EASTWARD AS THE LOW MOVING INTO THE WESTERN U.S. MOVES THROUGH THE NORTHWEST U.S. AROUND THE UPPER RIDGE. LOCKHART && .AVIATION... 1121 AM MDT SUN AUG 2 2009 FOR THE 18Z TAF CYCLE...VFR CONDITIONS WILL PREVAIL FOR BOTH KGLD AND KMCK THROUGHOUT THE ENTIRE TAF PERIOD. WEAK SURFACE TROUGH WILL RESULT IN SUBTLE WIND SHIFT TO THE WEST AT KGLD IN THE EARLY AFTERNOON...THEN AT KMCK LATE AFTERNOON. 024 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 2, 4:13 PM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 313 PM MDT SUN AUG 2 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 313 PM MDT SUN AUG 2 2009 /413 PM CDT SUN AUG 2 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE ALONG AND EAST OF A LINE FROM OBERLIN TO TRIBUNE THROUGH LATE THIS EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LOW PROBABILITIES FOR THUNDERSTORMS WILL RETURN ON TUESDAY AND TUESDAY NIGHT AS A COLD FRONT MOVES INTO THE AREA. LATE DAY AND OVERNIGHT THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING ALONG AND EAST FROM TRIBUNE TO OBERLIN. BULLER
In the hours before
Local storm report, Aug 2, 4:57 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
357 PM MDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 2 NNW GRINNELL 39.15N 100.65W
08/02/2009 E1.00 INCH SHERIDAN KS TRAINED SPOTTER
&&
GJGLocal storm report, Aug 2, 5:06 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
406 PM MDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND GST GRINNELL 39.12N 100.63W
08/02/2009 E55 MPH GOVE KS TRAINED SPOTTER
SPOTTER ESTIMATES 50-60 MPH GUSTS.
&&
GJGLocal storm report, Aug 2, 5:14 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM MDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL GRINNELL 39.12N 100.63W
08/02/2009 E1.00 INCH GOVE KS TRAINED SPOTTER
SPOTTER ALSO REPORTS HIGH WINDS WHICH KNOCKED DOWN AT
LEAST ONE 4-5 INCH TREE LIMB AND MANY 1-2 INCH TREE
LIMBS.
&&
GJGLocal storm report, Aug 2, 5:56 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 3 ESE GRINNELL 39.11N 100.57W
08/02/2009 E1.75 INCH GOVE KS LAW ENFORCEMENT
OFFICER REPORTS GOLF-BALL SIZED HAIL AT I-70 HIGHWAY
MARKER 89.
&&
GJGLocal storm report, Aug 2, 6:24 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
524 PM MDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 4 S GRINNELL 39.06N 100.63W
08/02/2009 GOVE KS PUBLIC
REPORT OF STRONG WINDS WHICH KNOCKED DOWN ONE TREE LIMB
AT LEAST 6 INCHES IN DIAMETER AND MANY 2 TO 4 INCH TREE
LIMBS. ALSO RECEIVED NICKEL SIZED HAIL.
&&
GJGThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 4:35 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 40 min |
| Aug 2, 5:12 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 63 min |
| Aug 2, 6:25 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 65 min |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.